Designing distrance-preserving fault-tolerant topologies

  • Swamy K. Sitarama
  • Abdol-Hossein Esfahanian
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1197)


In this paper we introduce and study a new family of graphs called distance preserving graphs. A graph G is said to be k-edge distance preserving with respect to a spanning subgraph D, if there exist k edge-disjoint u-v paths in G of length at most d D (u, v) for every pair of nonadjacent vertices u, v of D. We study two design models each with a different optimality criterion. In the first model, minimizing the overall redundancy is considered. The second model considers regular fault-tolerant topologies with minimum regularity. The focus of this paper is on designs based on model 2. In particular, we construct distance preserving graphs with respect to cycles, crowns. We also prove that our constructions are optimal when D=C p and k<p/2 Further, given a graph G and a spanning subgraph D, we show that there exists a polynomial time algorithm to determine if G is k-edge distance preserving with respect to D. Finally we present a bound on the distance between adjacent vertices when k or fewer edges are removed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    F. Boesch and R. Tindell. Connectivity and symmetry in graphs. Graphs and Applications, Proc. of 1st Colorado sym on Graph Theory, pages 53–67, 1982.Google Scholar
  2. 2.
    F. Boesch and R. Tindell. Circulants and their connectivities. Journal of Graph Theory, 8:487–499, 1984.Google Scholar
  3. 3.
    F. Boesch and J. Wang. Reliable circulant networks with minimum transmission delay. IEEE Tran on circuits and systems, 32:1286–1291, December 1985.Google Scholar
  4. 4.
    F. Buckley and F. Harary. Distance in Graphs. Addison-Wesley Publishing Company, 1990.Google Scholar
  5. 5.
    F. R. K. Chung. Graphs with small diameter after edge deletion. Discrete Applied Mathematics, 37–38:73–84, 1992.Google Scholar
  6. 6.
    R. Entringer and D. E. Jackson. Minimum k-geodetically connected graphs. Congressus Numerantium, 36:303–309, 1982.Google Scholar
  7. 7.
    R. C. Entringer, D. Jackson, and P. J. Slater. Geodetic connectivity of graphs. IEEE tran. on circuits and systems, 24:460–463, August 1977.Google Scholar
  8. 8.
    F. Harary. Graph Theory. Addison-Wesley Publishing Company, 1968.Google Scholar
  9. 9.
    F. Harary and J. P. Hayes. Edge fault tolerance in graphs. NETWORKS, 23:135–142, 1993.Google Scholar
  10. 10.
    J. P. Hayes. A graph model for fault-tolerant computing systems. IEEE tran. on Computers, 25:875–884, September 1976.Google Scholar
  11. 11.
    X.D. Hu and F.K. Hwang. Reliabilities of chordal rings. Networks, 22:487–501, 1992.Google Scholar
  12. 12.
    A. Itai, Y. Perl, and Y. Shiloach. The complexity of finding maximum disjoint paths with length constraints. NETWORKS, 12:277–286, 1982.Google Scholar
  13. 13.
    K. Vijayan and U. S. R. Murty. On accessibility in graphs. Sankhya, Series A, 26:299–302, 1965.Google Scholar
  14. 14.
    W.W. Wong and C.K. Wong. Minimum k-hamiltonian graphs. Journal of Graph Theory, 8:155–165, 1984.Google Scholar
  15. 15.
    G. Zimmerman and A-H. Esfahanian. Chordal rings as fault-tolerant loops. J. Desc. Applied Math., 99:563–573, December 1992.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Swamy K. Sitarama
    • 1
  • Abdol-Hossein Esfahanian
    • 1
  1. 1.Computer Science DepartmentMichigan State UniversityEast Lansing

Personalised recommendations